Oklahoma, 2023

Hail in Oklahoma, March 30, 2023

March 30, 2023 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across eastern Oklahoma during the late afternoon and evening of the 30th. The strongest thunderstorms produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Oklahoma during the late afternoon and evening of the 30th. The strongest thunderstorms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 30, 1:14 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 30, 1:14 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
214 PM CDT Thu Mar 30 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight)
Issued at 215 PM CDT Thu Mar 30 2023

Expanding area of showers and isolated storms ongoing across west
central TX marks the influence of a subtle fast moving wave with a
broad region of warm moist advection preceding this feature.
Expect showers and storms to develop and spread across the
forecast area from late afternoon through late evening as this
wave passes. Highest chances will generally be south of Interstate
40. Sufficient elevated instability and effective shear profiles
would support an isolated severe risk before storms move east of
the region. Precip chances are expected to wane during the early
morning hours however the conditional severe environment will
steadily increase with large hail the primary concern with any
sustained updrafts.

&&

.LONG TERM...
(Friday through Thursday)
Issued at 215 PM CDT Thu Mar 30 2023

Isolated convection may be ongoing around sunrise Friday and is
likely to increase in coverage from mid morning through early
afternoon while shifting eastward with time. This will occur in
conjunction with the increasing large scale lift and likely
precede the advancing dryline. Initially elevated storms may have
a brief window to become more sfc based and pose a more defined
severe weather risk as the spread across western AR, however the
vast majority of severe weather tomorrow will focus east of the
forecast area.

Fire weather conditions will rapidly deteriorate from west to east
Friday afternoon across much of eastern OK. Strong winds will be
ongoing Friday morning and only strengthen in the post dryline
deeply mixed airmass. Fcst soundings across NE OK suggest mixing
depths to around 10-15kft and a window does exist for wind gusts
around 60mph for areas near the OK/KS border. The forecast will
retain high end wind advisory conditions but this area will be
monitored for high wind warnings. Humidity levels falling below 20
percent across much of E OK coupled with the strong winds will
allow any grassland fire starts to spread dangerously fast. The
passing cold front Friday evening will bring a wind shift to fire
suppression efforts with winds gradually decreasing after sunset.

Cool and dry conditions expected Saturday with a warm front
edging into SE OK by late Sunday. This corridor of moisture return
will interact with a fast moving wave aloft to increase precip
chances south of Interstate 40 Sunday afternoon and evening.
Moisture return expands northward on Monday with far western
portions of the forecast area possibly near the developing dryline
corridor. This would be an area to monitor for higher fire
weather concerns as winds increase early next week. The next storm
system timed to impact the region on Tuesday continues to appear
strong and is likely to bring both a chance of storms and fire
weather concerns as it passes.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu Mar 30 2023

MVFR conditions will become prevalent at all sites this afternoon
as low level moisture continues to stream north. Scattered
thunderstorms are expected to develop mid afternoon initially in
SE OK, before spreading northeast into NW AR by early this
evening. Wind will continue to increase from the S through tonight
with a strong low level jet resulting in LLWS across the board.
An approaching dry line in E OK by around 15z Friday will
eventually bring stronger SW winds toward the end of the period
with rapidly clearing skies. T-storm chances will also return
primarily from SE OK into NW AR early Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  78  41  64 /  40  30   0   0
FSM   60  81  48  66 /  70  70   0   0
MLC   61  80  44  66 /  60  50   0   0
BVO   57  77  39  63 /  30  30   0   0
FYV   57  78  40  61 /  70  70   0   0
BYV   56  75  41  58 /  60  70   0   0
MKO   60  78  44  62 /  60  50   0   0
MIO   59  76  40  59 /  30  50   0   0
F10   60  77  44  63 /  50  40   0   0
HHW   62  80  47  68 /  60  60   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 7 AM to 7 PM CDT Friday for OKZ049-053>076.

     Red Flag Warning from noon to 8 PM CDT Friday for OKZ049-054>068-
     070-071-073>075.

AR...Wind Advisory from 7 AM to 7 PM CDT Friday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...14
Hazardous weather outlook, Mar 30, 4:10 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 PM CDT Thu Mar 30 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 PM CDT Thu Mar 30 2023

...FIRE WEATHER AND SEVERE STORM CONCERNS THROUGH FRIDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are ongoing across parts of eastern Oklahoma late
this afternoon. These thunderstorms will continue to quickly move
to the northeast through the evening, exiting the area before
midnight. A few of the afternoon and evening storms may be strong
to severe with gusty winds up to 50 mph and hail up to the size
of quarters the main concerns.

A lull in the thunderstorm activity is expected from late evening
into early Friday morning, with additional development possible
toward sunrise Friday across parts of eastern Oklahoma. The severe
thunderstorm threat would be increased with any early morning
activity, featuring largely a damaging wind threat. Large hail may
also occur.

Widespread heavy rains are not expected with either the afternoon
and evening storms or with any early morning activity. However,
locally heavy downpours will be possible that could lead to brief
ponding of water in low-lying and poor drainage areas.

Southerly winds will remain gusty for the rest of the afternoon
and continue into the overnight. Some increase in wind speed is
expected as a strong low level jet expands across the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Severe Thunderstorm...Very High Fire Weather and...High Wind Potential.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm...Very High Fire Weather and...High Wind Potential.
MONDAY...Very High Fire Weather and High Wind Potential.
TUESDAY...Severe Thunderstorm...Very High Fire Weather and...High Wind Potential.
WEDNESDAY...Thunderstorm...Very High Fire Weather and...High Wind Potential.

EXTENDED DISCUSSION...
Severe thunderstorm chances will increase considerably Friday
morning into the early afternoon hours as storms move into extreme
eastern and southeast Oklahoma and northwest Arkansas. Damaging
winds will be the greatest severe weather threat, but large hail
and a couple of isolated tornadoes will also be possible.
Thunderstorms are expected to move east of the area mid to late
afternoon.

Critical fire weather conditions are expected to develop mainly
along and west of Highway 69 in eastern Oklahoma on Friday
afternoon as a dryline sweeps rapidly east across the area. Here,
very low humidity values and very gusty west to southwest winds
will occur over areas that have had lesser amounts of rainfall so
far this year. These conditions will be conducive to the rapid
spread of wildfires.

An upper level disturbance will bring a chance of thunderstorms to
mainly southeast Oklahoma and west central Arkansas Sunday
afternoon and evening. A stronger storm system may bring another
good chance of organized severe weather Tuesday into early
Wednesday, but the details on this system remain unclear at this
time range.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 19 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mayes

When
March 30, 4:36 PM CST
Where
Mayes County, Chouteau
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.180, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084128.